Gastrointestinal (GI) bleeding or gastrointestinal hemorrhage is a sign of illness in the digestive tract (from mouth to rectum). The blood usually appears in stool or vomit resulting in vomiting blood (hematemesis) or black tarry stools (melena). The level of bleeding can range from mild to severe and if not treated on time can be life-threatening.
The GI bleeding ranges from small non-visible amounts to large amounts. If there is severe and rapid bleeding, you may experience gastrointestinal symptoms such as hypovolemia leading to shock and syncope.
You may also experience fatigue and dizziness. Chronic occult bleeding is also seen, that is detectable by examination of stool specimen.
The causes of gastrointestinal bleeding include peptic ulcers, inflammatory bowel disease, hemorrhoids, colon polyps, cancer of stomach or intestine, diverticulum, anal fissure, ulcerative colitis, and esophagitis.
Use of anticoagulants such as heparin, antiplatelets such as aspirin or clopidogrel, and certain nonsteroidal anti-inflammatory drugs (NSAIDs) can also cause GI bleeding.
Diagnosis of GI bleed is usually done by examination of vomit or stool. Fecal occult blood test is performed to confirm the diagnosis. Other tests include:Rockall score uses clinical criteria such as age, co-morbidities, state of shock, other diagnostic tests. This score helps to determine upper GI bleeding.
If the occult blood in the stool persists, but upper endoscopy and colonoscopy were found negative, then your doctor may prefer computed tomography (CT) angiography to identify the exact location of bleeding.
The therapy for GI bleeding is given to reduce symptoms and treat the underlying cause. Maintaining airway and restoring intravascular volume are the primary concerns of therapy.
Endotracheal intubation is performed in patients who are unconscious or have inadequate gag reflexes. In case of patients with hypovolemia or hemorrhagic shock, IV fluids are initiated immediately. To restore circulating volume, transfusion of packed RBCs is given.
If the cause is peptic ulcer disease, proton pump inhibitors are given. For the cases of ongoing bleeding or rebleeding, endoscopic coagulation is performed.
If there is severe bleeding in the upper GI, prokinetics are given. Prokinetics are the medications that promote stomach emptying.
If there is severe bleeding in the lower GI, the bleeding is controlled by clipping, coagulating with a heater probe, or injecting dilute epinephrine with the help of colonoscopy.Follow-up care